Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 271, NWS Raleigh, NC

August 5, 20094 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 5, 2009, 3:15 PM EDT for 4 counties in North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 3:15 PM EDT (19:15 UTC)
Expired
Aug 5, 2009, 4:00 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Harnett County, NC, Hoke County, NC, Lee County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:20 PM EDTTSTM WND DMGW Vass, NCTREE DOWN ALONG VASS CARTHAGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 051915
SVRRAH
NCC085-093-105-125-052000-
/O.NEW.KRAH.SV.W.0271.090805T1915Z-090805T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  SOUTH CENTRAL LEE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF WHISPERING PINES...OR OVER
  SOUTHERN PINES...MOVING NORTHEAST AT 15 MPH. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHISPERING PINES...
  VASS...
  CAMERON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 3513 7932 3526 7946 3541 7916 3526 7902
      3520 7905 3519 7909 3512 7911 3510 7918
TIME...MOT...LOC 1915Z 220DEG 14KT 3516 7934

$$

BLAES
3 follow-up statements
000 
WWUS52 KRAH 051928
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT WED AUG 5 2009

NCC085-093-105-125-052000-
/O.CON.KRAH.SV.W.0271.000000T0000Z-090805T2000Z/
HOKE NC-MOORE NC-HARNETT NC-LEE NC-
328 PM EDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTH CENTRAL LEE...SOUTHWESTERN HARNETT...EAST CENTRAL MOORE AND
NORTHEASTERN HOKE COUNTIES...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VASS...
OR 11 MILES EAST OF SOUTHERN PINES...MOVING NORTHEAST AT 25 MPH.

DAMAGING WINDS OF 65 MPH...AND GREATER ARE LIKELY WITH THIS STORM.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PINEVIEW. THIS STORM 
IS LIKELY PRODUCING WIDESPREAD WIND DAMAGE  SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3513 7932 3526 7932 3541 7916 3526 7902
      3520 7905 3519 7909 3512 7911 3510 7918
TIME...MOT...LOC 1927Z 234DEG 20KT 3522 7920

$$

BLAES
000 
WWUS52 KRAH 051943
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED AUG 5 2009

NCC093-051952-
/O.CAN.KRAH.SV.W.0271.000000T0000Z-090805T2000Z/
HOKE NC-
343 PM EDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3519 7912 3522 7932 3526 7932 3541 7916
      3529 7905
TIME...MOT...LOC 1942Z 193DEG 17KT 3529 7924

$$

NCC085-105-125-052000-
/O.CON.KRAH.SV.W.0271.000000T0000Z-090805T2000Z/
MOORE NC-HARNETT NC-LEE NC-
343 PM EDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTH CENTRAL LEE...SOUTHWESTERN HARNETT AND EAST CENTRAL MOORE
COUNTIES...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VASS...
OR 11 MILES SOUTHEAST OF CARTHAGE...MOVING NORTH AT 20 MPH.

DAMAGING WINDS OF...58 MPH...AND GREATER ARE LIKELY WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY IF NO SHELTER IS AVAILABLE...TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3519 7912 3522 7932 3526 7932 3541 7916
      3529 7905
TIME...MOT...LOC 1942Z 193DEG 17KT 3529 7924

$$

BLAES
000 
WWUS52 KRAH 051958
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT WED AUG 5 2009

NCC085-105-125-052008-
/O.EXP.KRAH.SV.W.0271.000000T0000Z-090805T2000Z/
MOORE NC-HARNETT NC-LEE NC-
358 PM EDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEE...
SOUTHWESTERN HARNETT AND EAST CENTRAL MOORE COUNTIES EXPIRES AT 400
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3519 7912 3522 7932 3526 7932 3541 7916
      3529 7905
TIME...MOT...LOC 1958Z 193DEG 17KT 3536 7922

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:00 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 5, 3:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM TIME
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED AUG 5 2009

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER WESTERN
NORTH CAROLINA...WHILE AN APPROACHING UPPER LEVEL DISTURBANCE
INCREASES THE CHANCE OF THUNDERSTORMS LATE TODAY AND TONIGHT.
CONDITIONS SHOULD DRY SOME FOR FRIDAY...WITH A SMALL CHANCE FOR
STORMS OVER THE WEEKEND AS TEMPERATURES WARM.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 140 PM WEDNESDAY...

SHOWERS AND THUNDERSTORMS ARE LINING UP ALONG THE PIEDMONT TROF OVER
THE HEART OF THE CWFA THIS AFTERNOON. COVERAGE WILL BE INCREASING IN
THE EAST WHERE INSTABILITY IS THROUGH THE ROOF WITH MU CAPES
EXCEEDING 3K JOULES. AS SUCH...WILL READJUST POPS TO CHANCE FOR THE
AFTERNOON EAST...WITH CONVECTION IN THE WEST STILL EXPECTED TO BEGIN
BLOSSOMING A LITTLE LATER IN THE EVENING AS THE UPPER TROF EDGES
NEARER. EXPECT THE EASTERN DIURNALLY DRIVEN STORMS TO INITIALLY
DIMINISH EARLY TONIGHT WITH LOSS OF INSOLATION...BUT WITH THE UPPER
DYNAMICS MOVING EAST...SHOWERS AND SCATTERED TSRA WILL BE POSSIBLE
ALL NIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 PM WEDNESDAY...

THURSDAY...UPPER TROF WILL BE SLOW TO EXIT THE AREA...AND DRY AIR
AND DIMINISHING POPS WILL BE SLOWLY PROGRESSING WEST TO EAST
THROUGHOUT THE DAY. RAIN AND CLOUD COVER WILL POTENTIALLY HINDER MAX
TEMPS... ESPECIALLY IN THE EAST. IT IS AUGUST...HOWEVER...AND THE
SURFACE FRONT WILL NOT EXIT THE EAST UNTIL LATE...SO EVEN WITHOUT
INSOLATION EXPECT HIGHS TO REACH THE MID AND UPPER 80S IN SOUTHWEST
FLOW. WILL KEEP POPS IN THE CHANCE CATEGORY DUE TO REDUCED
INSTABILITY...TAPERING TO SLIGHT CHANCE IN THE WEST WHICH SHOULD BE
UNDER SOME SUBSIDENCE BEHIND THE UPPER SHORT WAVE.

THURSDAY NIGHT...ALTHOUGH ANOTHER...WEAKER SHORTWAVE MOVES THROUGH
CENTRAL NORTH CAROLINA OVERNIGHT...THE MEAN AIRMASS DRIES WITH
GENERAL SUBSIDENCE DEVELOPING AS A WEAK SURFACE RIDGE BUILDS IN. THE
NAM AND THE GFS ARE SIMILAR WITH BASIC FEATURES FROM THURSDAY NIGHT
THROUGH FRIDAY NIGHT...AND WHILE THERE MAY BE A SHORT PERIOD WITH A
SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN VICINITY OF INTERSTATE
95...CURRENTLY BELIEVE THE MID-EVENING HOURS ONWARD WILL BE DRY.

WITH SUBSIDENCE IN PLACE FRIDAY...THE CHANCES FOR SHOWERS APPEARS
SMALL. WEAK LIFT IS PRESENT FRIDAY ONLY ON THE NAM...BUT THE MEAN
AIR MASS ON BOTH MODELS REMAIN DRY WITH OVERALL NEGATIVE MID-LEVEL
VORTICITY ADVECTION IN PLACE OVER CENTRAL NORTH CAROLINA. BUFR
SOUNDINGS ARE STABLE TO DEEP CONVECTION AND WILL SHOW A DRY DAY ON
FRIDAY. ON SATURDAY...THE GFS HAS TRENDED DRIER...WHILE THE NAM
BEGINS TO INCREASE INSTABILITY IN WARM-AIR ADVECTION. BOTH THE GFS
AND THE NAM SHOW AN INCREASE IN 850MB THETA-E...BUT THE NAM IS THE
ONLY MODEL AMONG THE TWO TO SUPPORT ANY QPF. BUFR SOUNDINGS ARE ONLY
MODESTLY UNSTABLE...BUT AS A SURFACE TROUGH RETURNS AND BECOMES
SOMEWHAT MORE PRONOUNCED ON THE GFS AND THE NAM...WILL MAINTAIN A
SLIGHT CHANCE OF THUNDERSTORMS FOR THE MID-MORNING INTO THE EARLY
EVENING. TEMPERATURES THROUGHOUT THE PERIOD WILL BE FORECAST CLOSE
TO MOS GUIDANCE...WITH A NOTICEABLE INCREASE SATURDAY AS THE
WARM-AIR ADVECTION TAKES SHAPE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM WEDNESDAY...

THE ECMWF CONTINUES TO BE VERY CONSISTENT WITH ITS DEPICTION OF THE
UPPER RIDGE AXIS REMAINING JUST WEST OF THE CAROLINAS AS COMPARED TO
THE OTHER OPERATIONAL MODELS...WHICH SUGGEST THE UPPER-LEVEL RIDGE
WILL BUILD IN FAIRLY STRONGLY OVER THE WEEKEND AND INTO EARLY NEXT
WEEK. WHILE AT TIMES IT IS DIFFICULT TO FOLLOW MORE CLOSELY THE
OUTLIER...IN THIS CASE THE PERSISTENCE OF THE ECMWF AND THE MOS
ENSEMBLE GUIDANCE ON AVERAGE SHOWING CHANCES FOR RAIN AT OR ABOVE
CLIMATOLOGY SUGGEST KEEPING AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST...MAINLY DIURNALLY. FORCING FOR ANY
PRECIPITATION WOULD BE A MID-LEVEL WAVE IN THE NORTHWEST FLOW
ALOFT...IF THE ECMWF VERIFIES...AND THE PRESENCE OF A WEAK SURFACE
TROUGH IN THE WARM...UNSTABLE AIR.

THE SAME REGIME CONTINUES FOR MONDAY...AND EVEN THE ECMWF APPEARS
DRIER IN THE MEAN THAN IN PREVIOUS RUNS. IT IS INTERESTING HOW MANY
MOS ENSEMBLE MEMBERS ARE ABOVE CLIMATOLOGY WITH REGARD TO POPS ON
MONDAY...BUT OF ALL DAYS IN THIS PERIOD THIS IS THE DAY WHERE THE
CONSENSUS OF MODELS SUGGEST THE LEAST QPF AND THE DRIEST AIR
OVERALL. WHILE IT IS STILL PRUDENT TO MAINTAIN SOME SMALL CHANCES
FOR SHOWERS...JUST INTO THE SLIGHT CHANCE CATEGORY...FOR MONDAY...
WAS TEMPTED TO GO DRY ON THIS DAY GIVEN SOME INDICATION OF SURFACE
RIDGING ESPECIALLY EARLY IN THE DAY ON THE ECMWF.

THE CONSENSUS OF THE GUIDANCE REMAINS CONSISTENT ON THE SUPPRESSION
AND RETREAT OF THE UPPER-LEVEL RIDGE FOR TUESDAY INTO WEDNESDAY...
AS AN UPPER-LEVEL TROUGH DEVELOPS OVER SOUTHEAST CANADA. THE
PROGRESS OF THE SURFACE FRONT IS SOMEWHAT SLOWER THAN WAS THE CASE
ON TUESDAY MODEL RUNS...WITH THE FRONT NOT GETTING CLOSE TO CENTRAL
NORTH CAROLINA UNTIL WEDNESDAY. STILL...AS THE UPPER-LEVEL TROUGH
BEGINS TO SHARPEN...THE SURFACE REFLECTION OF THE TROUGH SHARPENS AS
WELL...WHICH SHOULD LEAD TO INCREASED CONVERGENCE AND A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS. CHANCES FOR SHOWERS AND
THUNDERSTORMS SHOULD ALSO BE AIDED BY THE SOUTHWARD PROGRESSION OF
THE UPPER JET CLOSER TO THE MID-ATLANTIC STATES. CHANCE POPS WILL BE
IN PLACE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...AND IT IS
QUITE POSSIBLE DURING AT LEAST ONE OR TWO PERIODS IN THIS TIME FRAME
THE LOW CHANCES CURRENTLY FORECAST ON THE SIXTH AND SEVENTH DAY WILL
INCREASE.

MOS ENSEMBLE HIGHS HAVE TRENDED DOWNWARD...BUT THICKNESSES STILL
SUPPORT READINGS IN THE 90S ACROSS CENTRAL NORTH CAROLINA SUNDAY
THROUGH TUESDAY. ON MONDAY IN PARTICULAR...THICKNESSES WOULD SUPPORT
HIGHS APPROACHING 100 IN SOME AREAS. THIS IS STILL SLIGHTLY BELOW
RECORDS AT BOTH KGSO AND KRDU...WHICH HAVE RECORDS FROM 100 TO 104
SATURDAY THROUGH MONDAY. BASED ON SOME EVIDENCE TO THE
CONTRARY...WILL HOLD OFF ON HIGHS THAT WARM FOR NOW. STILL...THE
COMBINATION OF HIGHS AND HUMIDITY COULD PUSH HEAT INDICES TO NEAR
105 ESPECIALLY CENTRAL AND EAST SUNDAY AND MONDAY. MORNING LOWS
SHOULD BE SOLIDLY IN THE LOWER TO MID 70S BASED ON LOCAL STUDIES OF
LOWS COMPARED TO EXPECTED 1000-850MB THICKNESSES. READINGS WILL
BEGIN TO COOL INTO WEDNESDAY WITH THE APPROACH OF THE FRONT AND
ANTICIPATED HIGHER CLOUD COVER AND LOWER THICKNESSES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...

SCATTERED CONVECTION FIRING ALONG THE SURFACE TROF ACROSS CENTRAL NC
THIS AFTERNOON WILL BEAR WATCHING...SHOWERS IN THE VICINTY IS A GOOD
BET...BUT THE CHANCE OF A THUNDERSTORM OVER THE AIRPORTS IS
SMALL...LESS THAN CRITERIA FOR INSERTION INTO THE TAFS. EXPECT THE
CONVECTION AT RDU/FAY/RWI TO DIMINISH WITH LOSS OF INSOLATION BY
00Z..WHILE UPPER TROF MOVING EAST ACROSS THE MOUNTAINS SHOULD
SUPPORT MORE COVERAGE OVER INT/GSO. AS THE UPPER TROF WILL BE MOVING
ONLY SLOWLY EAST ACROSS THE AREA...WIDELY SCATTERED TO ISOLATED
CONVECTION IS EXPECTED ACROSS THE AREA OVERNIGHT. AIRPORTS WHICH
RECEIVE RAIN THIS EVENING/EARLY TONIGHT COULD SEE IFR
VISIBILITY...AND POSSIBLY IFR STRATUS...DEVELOP IN THE 09-13Z TIME
FRAME.

DRIER AIR WILL BE WORKING ITS WAY ACROSS THE AREA TOMORROW AS THE
UPPER TROF AND SURFACE FRONT MOVE INTO EASTERN NORTH CAROLINA
TOMORROW AFTERNOON. MORNING LOW CLOUDINESS WILL BE MORE LIKELY TO
PERSIST IN RDU/FAY/RWI UNTIL THE TROF PASSES. CONVECTION WILL BE
WIDELY SCATTERED IN THE MORNING...MOSTLY SHOWERY TYPE...BUT THUNDER
COULD AFFECT FAY/RWI IN THE AFTERNOON IF THE FRONT AND TROF ARE
STILL LAGGING ALONG INTERSTATE 95 DURING AFTERNOON HEATING.

IN THE LONGER RANGE...A STRONG RIDGE WILL BUILD OVER THE
AREA...SUPPRESSING CONVECTION AND ENSURING MAINLY VFR CONDITIONS
FRIDAY THROUGH MONDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MLM/DJF
NEAR TERM...MLM
SHORT TERM...MLM/DJF
LONG TERM...DJF
AVIATION...MLM
Hazardous weather outlook, Aug 5, 11:00 AM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT WED AUG 5 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1100 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY... MAINLY
IN THE WEST...AND MOVE EAST OVERNIGHT. THE VERTICAL WIND PROFILE IS
NOT STRONGLY SUPPORTIVE OF SEVERE STORMS...BUT ISOLATED STRONGER
STORMS MAY BECOME SEVERE...AND DAMAGING WIND GUSTS WOULD BE THE
PRIMARY THREAT. THERE IS ALSO A CHANCE THAT SOME LOCATIONS MIGHT
HAVE STORMS MOVE REPEATEDLY ACROSS THE AREA...WHICH COULD PRODUCE
MINOR FLOODING ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH THESE STORMS.

13

In the hours before

Local storm report, Aug 5, 2:07 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     2 W SANFORD             35.48N 79.22W
08/05/2009                   LEE                NC   COUNTY OFFICIAL

            TREE DOWN.

&&

TDH
Local storm report, Aug 5, 2:12 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     1 SSW MONCURE           35.60N 79.09W
08/05/2009                   LEE                NC   COUNTY OFFICIAL

            911 CENTER REPORTED TREE DOWN ON LOWER RIVER ROAD NEAR
            MONCURE.

&&

TDH
Special weather statement, Aug 5, 2:21 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT WED AUG 5 2009

NCZ086-051900-
HOKE-
221 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF HOKE COUNTY
THROUGH 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SILVER CITY...OR ABOUT 5 MILES NORTH OF RAEFORD...MOVING NORTHEAST AT
10 MPH. AREAS NORTH AND NORTHEAST OF RAEFORD WILL CONTINUE TO BE
AFFECTED BY THE THUNDERSTORM THROUGH AT LEAST 3 PM.

GUSTY WINDS OF UP TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THE STORM. THESE
WINDS ARE CAPABLE OF BLOWING LIGHT OBJECTS AROUND. STAY TUNED TO
THIS STATION FOR THE LATEST WEATHER INFORMATION.

DJF
Special weather statement, Aug 5, 2:22 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT WED AUG 5 2009

NCZ042-051915-
JOHNSTON-
222 PM EDT WED AUG 5 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND NORTHERN
JOHNSTON COUNTY THROUGH 300 PM EDT...

AT 215 PM EDT...DOPPLER RADAR SHOWED THUNDERSTORMS POPPING UP ACROSS
JOHNSTON COUNTY...MOSTLY NORTH OF SMITHFIELD. THESE STORMS WERE
MOVING NORTHEAST AROUND 15 MPH. SOME LOCATIONS THAT MAY BE AFFECTED
INCLUDE EMIT...CLAYTON...SMITHFIELD AND SELMA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE OUTDOORS SHOULD SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

13
Local storm report, Aug 5, 2:55 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             4 NNW LILLINGTON        35.45N 78.83W
08/05/2009  E0.75 INCH       HARNETT            NC   COUNTY OFFICIAL

            DEPUTY REPORTED PENNY SIZE HAIL ON WILBURN RD OFF OF
            HIGHWAY 401 NORTH.

&&

TDH
Local storm report, Aug 5, 3:13 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
313 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 SSW GARNER            35.63N 78.67W
08/05/2009  E0.88 INCH       WAKE               NC   PUBLIC

            PENNY TO NICKEL SIZE HAIL AT OLD STAGE RD. AND ROCK
            SERVICE STATION RD.

&&

TDH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:38 PM EDTSevere Thunderstorm WarningRAHLee48 min
Aug 5, 2:04 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake56 min
Aug 5, 2:25 PM EDTSevere Thunderstorm WarningRAHRichmond, Scotland30 min
Aug 5, 2:41 PM EDTSevere Thunderstorm WarningRAHMoore, Richmond43 min
Aug 5, 2:48 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake42 min
Aug 5, 2:52 PM EDTSevere Thunderstorm WarningRAHHoke38 min
Aug 5, 3:00 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wake, Wayne, Wilson45 min
Aug 5, 3:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson65 min
Aug 5, 3:49 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee29 min
Aug 5, 4:11 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne64 min
Aug 5, 4:28 PM EDTSevere Thunderstorm WarningRAHSampson47 min
Aug 5, 5:13 PM EDTSevere Thunderstorm WarningRAHGranville, Vance47 min
Aug 5, 5:22 PM EDTSevere Thunderstorm WarningRAHSampson14 min
Aug 5, 5:48 PM EDTAreal Flood AdvisoryRAHGranville, Vance3 hr
Aug 5, 5:54 PM EDTFlash Flood WarningRAHGranville, Vance115 min
Aug 5, 6:12 PM EDTAreal Flood AdvisoryRAHHalifax, Warren3 hr
Aug 5, 6:17 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph43 min
Aug 5, 6:35 PM EDTFlash Flood WarningRAHHalifax, Warren91 min
Aug 5, 6:37 PM EDTSevere Thunderstorm WarningRAHDavidson26 min
Aug 5, 6:38 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson36 min
Aug 5, 6:57 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford51 min
Aug 5, 7:09 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly66 min
Aug 5, 7:22 PM EDTSevere Thunderstorm WarningRAHStanly53 min
Aug 5, 7:57 PM EDTSevere Thunderstorm WarningRAHMontgomery, Richmond78 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.